Semidistributivity, prime ideals and the subbase lemma

  • Marcel Erné


We generalize the notions of semidistributive elements and of prime ideals from lattices to arbitrary posets. Then we show that the Boolean prime ideal theorem is equivalent to the statement that if a posetP has a join-semidistributive top element then each proper ideal ofP is contained in a prime ideal, while the converse implication holds without any choice principle. Furthermore, the prime ideal theorem is shown to be equivalent to the following order-theoretical generalization of Alexander’s subbase lemma: If the top element of a posetP is join-semidistributive and compact in some subbase ofP then it is compact inP.


Prime Ideal Finite Subset Principal Ideal Great Element Prime Element 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Abian A.,A partial order generalization of Alexander’s subbase theorem. Rend. Circ. Mat. Palermo38 (1989), 271–276.zbMATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    Alexander J.W.,Ordered sets, complexes, and the problem of bicompactification, Proc. Nat. Acad. Sci. U.S.A.22 (1939), 296–298.CrossRefGoogle Scholar
  3. [3]
    Banaschewski B.,The power of the ultrafilter theorem. J. London Math. Soc. (2)27 (1983), 193–202.zbMATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    Banaschewski B.,Prime elements from prime ideals. Order2 (1985), 211–213.zbMATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    Erné M.,Distributivgesetze und die Dedekind’sche Schnittvervollständigung. Abh. Braunschweig. Wiss. Ges.33 (1982), 117–145.zbMATHMathSciNetGoogle Scholar
  6. [6]
    Erné M.,Weak distributive laws and their role in lattices of congruences and equational theories. Alg. Univ.25 (1988), 290–321.zbMATHCrossRefGoogle Scholar
  7. [7]
    Erné M.,Distributors and Wallmanufacture. J. Pure and Appl. Algebra68 (1990), 109–125.CrossRefMathSciNetGoogle Scholar
  8. [8]
    Frink O.,Ideals in partially ordered sets. Amer. Math. Monthly61 (1954), 223–234.zbMATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    Gierz G., Hofmann K.H. Keimel K., Lawson J.D., Mislove M., Scott D.S.,A compendium of continuous lattices. Springer-Verlag, Berlin-Heidelberg-New York, 1980.zbMATHGoogle Scholar
  10. [10]
    Gorbunov A.V., Tumanov V.I.,On the existence of prime ideals in semidistributive lattices. Alg. Univ.16 (1983), 250–252.zbMATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    Jónsson B., Kiefer J.E.,Finite sublattices of a free lattice. Canad. J. Math.14 (1962), 487–497.zbMATHMathSciNetGoogle Scholar
  12. [12]
    Klimovsky G.,Zorn’s theorem and the existence of maximal filters and ideals in distributive lattices. Rev. Un. Mat. Argentina18 (1958), 160–164.MathSciNetGoogle Scholar
  13. [13]
    Papert D.,Congruence relations in semilattices. J. London Math. Soc.39 (1964), 723–729.zbMATHCrossRefMathSciNetGoogle Scholar
  14. [14]
    Parovičenko I.I.,Topological equivalents of the Tihonov Theorem, Dokl. Akad. Nauk SSSR184 (1969), 38–39 = Soviet Math. Dokl.10 (1969), 33–34.MathSciNetGoogle Scholar
  15. [15]
    Rav Y.,Variants of Rado’s selection lemma and their applications. Math. Nachr.79 (1977), 145–155.zbMATHCrossRefMathSciNetGoogle Scholar
  16. [16]
    Rav Y.,Semiprime ideals in general lattices. J. Pure and Appl. Algebra56 (1989), 105–118.zbMATHCrossRefMathSciNetGoogle Scholar
  17. [17]
    Rubin H., Scott D.,Some topological theorems equivalent to the Boolean prime ideal theorem. Bull. Amer. Math. Soc.60 (1954), 389.Google Scholar
  18. [18]
    Scott D.,Prime ideal theorems for rings, lattices, and Boolean algebras. Bull. Amer. Math. Soc.60 (1954), 390.Google Scholar

Copyright information

© Springer 1992

Authors and Affiliations

  • Marcel Erné
    • 1
  1. 1.Institut für MathematikUniversität HannoverHannover 1Bundesrepublik Deutschland

Personalised recommendations